Alert archive / Minnesota / Wind Advisories in 2006

Wind Advisory 10, NWS Sioux Falls, SD

May 12, 20066 counties in Minnesota; 5 counties in Iowa

NWS Sioux Falls, SD issued this wind advisory at May 12, 2006, 10:46 AM CDT for 6 counties in Minnesota; 5 counties in Iowa. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 12, 2006, 10:46 AM CDT (15:46 UTC)
Expired
May 12, 2006, 6:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 121546
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT FRI MAY 12 2006

.VERY LARGE LOW PRESSURE OVER THE WESTERN GREAT LAKES WILL PRODUCE
STRONG NORTHWEST WINDS OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA
THIS AFTERNOON. THESE WINDS WILL REACH SUSTAINED SPEEDS OF 30 TO
35 MPH WITH GUSTS ABOVE 40 MPH AT TIMES THIS AFTERNOON. THE WINDS
SHOULD DECREASE A LITTLE LATE THIS AFTERNOON.

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-122100-
/O.NEW.KFSD.WI.Y.0010.060512T1546Z-060512T2100Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY IA-BUENA VISTA-LINCOLN MN-LYON MN-
MURRAY-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...SHELDON...
PRIMGHAR...SPENCER...STORM LAKE...TYLER...IVANHOE...MARSHALL...
SLAYTON...WINDOM...WORTHINGTON...JACKSON
1046 AM CDT FRI MAY 12 2006

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

NORTHWEST WINDS WILL AVERAGE 25 TO 35 MPH FOR MOST OF THIS
AFTERNOON WITH GUSTS OF 40 TO 45 MPH AT TIMES. THE WINDS ARE
EXPECTED TO DECREASE A LITTLE LATE THIS AFTERNOON.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
WILLIAMS
2 follow-up statements
000 
WWUS73 KFSD 121948
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT FRI MAY 12 2006

.VERY LARGE LOW PRESSURE OVER THE WESTERN GREAT LAKES WAS
PRODUCING STRONG NORTHWEST WINDS OVER SOUTHWEST MINNESOTA AND
NORTHWEST IOWA THIS AFTERNOON. THESE WINDS WERE REACHING SUSTAINED
SPEEDS OF 30 TO 35 MPH WITH GUSTS ABOVE 40 MPH. THE STRONG WINDS
WILL CONTINUE INTO THE LATE AFTERNOON...BUT SHOULD BEGIN TO
DECREASE BY 6 PM.

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-122300-
/O.EXT.KFSD.WI.Y.0010.000000T0000Z-060512T2300Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY IA-BUENA VISTA-LINCOLN MN-LYON MN-
MURRAY-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...SHELDON...
PRIMGHAR...SPENCER...STORM LAKE...TYLER...IVANHOE...MARSHALL...
SLAYTON...WINDOM...WORTHINGTON...JACKSON
248 PM CDT FRI MAY 12 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON.

NORTHWEST WINDS AVERAGING 25 TO 35 MPH WITH GUSTS OF 40 TO 45 MPH
ARE EXPECTED TO CONTINUE LATE THIS AFTERNOON...BUT SHOULD BEGIN TO
DECREASE BY 6 PM. A SLOW BUT STEADY DECREASE IN WINDS IS EXPECTED
EARLY THIS EVENING WITH WINDS DECREASING MORE RAPIDLY NEAR SUNSET.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
WILLIAMS
000 
WWUS73 KFSD 122324
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT FRI MAY 12 2006

.WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE...AS WINDS HAVE DROPPED
BELOW ADVISORY CRITERIA THIS EVENING. HOWEVER...BREEZY CONDITIONS
WILL CONTINUE THROUGH THE NIGHT AND INTO SATURDAY.

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-130030-
/O.EXP.KFSD.WI.Y.0010.000000T0000Z-060512T2300Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY IA-BUENA VISTA-LINCOLN MN-LYON MN-
MURRAY-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...SHELDON...
PRIMGHAR...SPENCER...STORM LAKE...TYLER...IVANHOE...MARSHALL...
SLAYTON...WINDOM...WORTHINGTON...JACKSON
624 PM CDT FRI MAY 12 2006

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

$$

LIEBL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 12, 10:38 AM CDT, 8 minutes earlier.

Area forecast discussion, May 12, 10:38 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT FRI MAY 12 2006

.DISCUSSION...
ON A CLOSE CALL HAVE DECIDED TO GO WITH WND ADVY FOR A CHUNK OF SWRN
MN AND A LESSER PART OF NWRN IA. WNDS HAVE BEEN OCNLY POKING A LTL
ABV ADVY THRESHHOLD AND MAY GET SLGTLY STGR NEXT CPL HRS BEFORE
BOUNDRY LYR WNDS START TO DECREASE AFTER ERY AFTN. REST OF FCST
LOOKS OK FOR NOW...SHUD BE STARTING TO GET CLD DVLPNT FROM HEATG
SOON AND START DVLPG A FEW LGT SHWRS THIS AFTN AS FCST. TEMPS LOOK
GOOD FOR NOW.

.PREV DISCUSSION...
SHOULD BE A LITTLE WARMER THAN YESTERDAY WITH DRIER AIR AND MORE SUN
MIXING OUT TO THE MAX. THIS WILL ALSO ALLOW 20 TO 30 KT NNWLY WINDS
ALOFT TO MIX DOWN AND BRING ANOTHER WINDY DAY ESP ALG AND E OF I29.
HOWEVER...RETROGRADING UPR LOW LURKING ON THE EASTERN HORIZON TDA
AND WILL KEEP 20 TO 30 POPS FOR FAR ERN TO NERN CWA LATER THIS AFTN.
ALL MODELS...EVEN ETA...ROTATE FIRST WRAPAROUND LOBE WWD TOWARDS SD
BORDER LATE TNGT AND WILL UP POPS...WITH BEST CHC R- IN SW MN TO SPW
AREA OF NWRN IA. THIS LOBE WEAKENS DURG DAY SAT...BUT ANOTHER BAND
OF R- MAY DVLP WWD INTO SAME AREA SUN AFTN AND EVE...SO ADD BACK
POPS. SHOULD BE COOLER MOST AREAS WITH WRAPAROUND CLDS ON SAT...BUT
AIR MASS MODERATES ENUF FOR A LIT WARMER FOR SUN AND MON DESPITE
LINGERING CLDS...WITH COOLEST HIGHS IN ERN CWA. NO REAL CHG IN FCST
BEYOND MON AS TEMPORARY WARMING TAKES PLACE ALG AND AHEAD OF SWD
MOVG CDFNT FOR TUE AFTN INTO WED. NWLY FLOW ALOFT NOT CONDUCIVE TO
MUCH WX ACTION FOR AWHILE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...WIND ADVY     TILL 4PM   SWRN MN XCP PIPESTONE/ROCK.
IA...WIND ADVY     TILL 4PM   OSCEOLA/DICKINSON/CLAY.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, May 12, 4:29 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 AM CDT FRI MAY 12 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
429 AM CDT FRI MAY 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG THE LITTLE SIOUX RIVER IN
NORTHWEST IOWA FROM AROUND SPENCER DOWNSTREAM TO LINN GROVE
THROUGH THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in Minnesota, 2006Wind Advisories in Iowa, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.